Michigan, 2021

Damaging Winds in Michigan, August 12, 2021

August 12, 2021 · NWS GRR · 2 events in 1 county or zone

Severe storms produced damaging wind gusts and heavy rain across portions of Jackson county during the early morning hours of August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms produced damaging wind gusts and heavy rain across portions of Jackson county during the early morning hours of August 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 12, 2:35 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 2:35 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 AM EDT Thu Aug 12 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 335 AM EDT Thu Aug 12 2021

- One more round of showers and storms tonight

- Finally drying out for the weekend

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 335 AM EDT Thu Aug 12 2021

- One more round of showers and storms tonight

Latest batch of storms continues to drop heavy rain across the
Lansing area. Flood advisory currently in effect and we will
upgrade to a warning given continued rain over the next hour
exacerbating flooding of roads and highways.

Storms will continue to affect the southeast forecast area into
this morning although the severe weather threat is minimal given
the airmass has been worked over by previous rounds of convection.

Expect a break in the action for all but the far south of Lower
Michigan this afternoon then one more round of storms is expected
along the cold front tonight. Some bowing line segments and taller
updrafts should bring isolated, marginal threat for severe and
ending Friday morning.

- Finally drying out for the weekend

Dew points fall from the 70s to the 50s and lovely summer weather
is in store for the weekend. Return flow beings next week with
increasing chances for showers and thunderstorms by Wednesday.
Recurving tropical cyclone or its remnants should stay east of the
Great Lakes.&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 150 AM EDT Thu Aug 12 2021

Scattered showers and thunderstorms will bring areas of IFR
overnight but most places will stay VFR. Another round of storms
is possible in the afternoon but confidence on timing and
coverage means we will leave out of the forecast for now. LLWS
will be present into the morning.

&&

.MARINE...
Issued at 335 AM EDT Thu Aug 12 2021

Conditions will be marginal for a Small Craft Advisory today and
we will hold off issuing one for now. Southwest winds may gust
over 20 knots into this afternoon and waves will be 2 to 4 feet
for the most part. A cold front will bring some thunderstorms
tonight then winds will go northwest behind the front.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 12, 3:31 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
431 AM EDT Thu Aug 12 2021

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
431 AM EDT Thu Aug 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heavy rain will bring localized flooding this morning. There will
be flooded roads in the Lansing area.

There is a marginal risk of severe weather for this evening and
overnight as storms form along a cold front moving southeast
through Lower Michigan. The main threat will be for isolated
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Aug 12, 12:39 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HEAVY RAIN       3 ENE SANDSTONE         42.27N 84.47W
08/12/2021  M3.04 INCH       JACKSON            MI   ASOS

            ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

&&
Local storm report, Aug 12, 12:45 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.95N 85.61W
08/12/2021  M1.26 INCH       KENT               MI   CO-OP OBSERVER

            18 HOUR TOTAL.

&&
Local storm report, Aug 12, 1:09 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FLOOD            1 NE LANSING            42.72N 84.54W
08/12/2021                   INGHAM             MI   BROADCAST MEDIA

            WATER OVER THE ROADWAY WITH SOUTH
            PENNSYLVANIA CLOSED SOUTH OF HAZEL AND GRAND
            RIVER CLOSED AT CLIPPERT.

&&
Special weather statement, Aug 12, 3:39 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
439 AM EDT Thu Aug 12 2021

MIZ066-067-073-074-120945-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
439 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northeastern Calhoun,
northern Jackson, Ingham and Eaton Counties through 545 AM EDT...

At 438 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Williamston to near Leslie.
Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lansing...             Charlotte...           Mason...
Eaton Rapids...        East Lansing...        Grand Ledge...
Williamston...         Potterville...         Leslie...
Stockbridge...         Edgemont Park...       Aurelius...
Onondaga...            Bunker Hill...         Brookfield...
Webberville...         Dimondale...           Springport...
Dansville...           Mulliken...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4233 8489 4277 8496 4278 8416 4236 8413
TIME...MOT...LOC 0838Z 247DEG 52KT 4277 8432 4251 8439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC
Local storm report, Aug 12, 3:43 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     HEAVY RAIN       HASTINGS                42.65N 85.29W
08/12/2021  M2.40 INCH       BARRY              MI   CO-OP OBSERVER

&&
Special weather statement, Aug 12, 5:09 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
609 AM EDT Thu Aug 12 2021

MIZ072>074-121115-
Kalamazoo MI-Calhoun MI-Jackson MI-
609 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Calhoun, western
Jackson and eastern Kalamazoo Counties through 715 AM EDT...

At 608 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vicksburg to near Union City to near Quincy.
Movement was north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albion...              Marshall...            Battle Creek...
Vicksburg...           Galesburg...           Homer...
Union City...          Climax...              Richland...
Burlington...          Brownlee Park...       Level Park-Oak Park...
Gull Lake...           Fulton...              Marengo...
Concord...             Athens...              Augusta...
Springport...          Parma...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4241 8544 4242 8448 4207 8469 4207 8557
TIME...MOT...LOC 1008Z 200DEG 16KT 4211 8554 4204 8515 4190 8492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC

The radar

The Detroit radar (KDTX), 109 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 12, 5:25 AM EST to 5:30 AM EST
Where
Jackson County, 1.54 mi E of Hanover
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.100, -84.520

Several trees were uprooted and snapped off along a five mile path along Moscow road.

Thunderstorm Wind, Jackson

When
August 12, 5:42 AM EST to 5:55 AM EST
Where
Jackson County, 1.24 mi SE of Jefferson to 1.38 mi S of Norvell
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
42.090, -84.280

There were numerous reports of downed, snapped and uprooted trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973850, 973851.